Texas, 2025

Hail in Texas, May 28, 2025

May 28, 2025 · NWS MAF · 1 event in 1 county or zone

Upslope flow led to the development of a couple of isolated storms in the Davis Mountains. One storm moved into Brewster County, and produced dime size hail in Alpine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Upslope flow led to the development of a couple of isolated storms in the Davis Mountains. One storm moved into Brewster County, and produced dime size hail in Alpine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 4:46 PM CST, 8 minutes earlier. Its key messages:

  • Updated at 545 PM CDT Wed May 28 2025
  • Thunderstorm chances through the end of the week. Highest chances generally in/around the Davis Mountains (30-50%). Some storms may become severe (large hail and damaging winds are the main threats).
  • Continued thunderstorm chances in/near the terrain over the weekend (30-50% chances).
  • Warming trend develops over the weekend into next week.
Area forecast discussion, May 28, 4:46 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
546 PM CDT Wed May 28 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 545 PM CDT Wed May 28 2025

- Thunderstorm chances through the end of the week. Highest
  chances generally in/around the Davis Mountains (30-50%). Some
  storms may become severe (large hail and damaging winds are the
  main threats).

- Continued thunderstorm chances in/near the terrain over the
  weekend (30-50% chances).

- Warming trend develops over the weekend into next week.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 106 PM CDT Wed May 28 2025

Surface observations show much of west Texas currently has dewpoints
in the 50s. Meanwhile, flow aloft remains quasi-zonal while winds at
the surface tend to be southeasterly. Pulses within the flow aloft,
coupled with upslope surface flow and moist conditions favor the
development of thunderstorms this afternoon, especially in/near the
Davis Mountains (where satellite shows some cumulus clouds already
developing). A few of these storms are expected to become severe
given MUCAPE values of 1000-2000 J/kg (up to 2500 J/kg, especially
for southernmost parts of the area) and 0-6 km shear of 30-40 kts
(up to 45 kts). As a result, large hail is the main concern,
along with damaging winds. The tornado threat is quite low in
general (due mainly to LCLs at or above 1500-2000m and a lack of
low-level shear), though not totally out of the question in the
mountains. As implied before, thunderstorm chances are highest
in/around the Davis Mountains (20-40%), while other locations
(particularly those south of I-10) have a 15-30% chance of seeing
isolated to scattered rain/storms.

A 20-30 kt low-level jet and dewpoints in the 50s and 60s will keep
overnight lows in the upper 60s for most. Thursday morning, CAMs
depict a weak boundary (possibly remnant outflow from overnight
storms farther north) reaching northernmost portions of our area
before stalling out. This feature could serve as a focus for
thunderstorm development tomorrow afternoon, though otherwise the
setup looks similar to today's. Highest storm chances tomorrow
afternoon will be in the Davis Mountains (30-50%), though an
incoming cold front Thursday evening will help increase rain/storm
chances across the rest of the region tomorrow night as well (30-
40%). Highs top out in upper 80s and 90s tomorrow, and lows
Friday morning will be a couple of degrees cooler than tonight's
behind the front.

Sprang

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 106 PM CDT Wed May 28 2025

Unsettled weather continues into the Long Term Period. Flow aloft
becomes more northwesterly Friday as ridging builds to the west.
Meanwhile, what remains of an increasingly diffuse dryline retreats
further into New Mexico as southeasterly winds continue to pump
moisture into west Texas and southeast New Mexico. Pulses within the
flow aloft and upsloping surface winds result in continued rain and
storm chances Friday, particularly in the terrain of west Texas and
southeast New Mexico and locations south of I-10 (30-50% generally,
up to 60% in the Davis Mountains). MUCAPE of 1000-2000 J/kg will
support a continued threat of large hail and damaging winds, though
0-6 km shear decreases to 20-30 kts in general. Otherwise,
temperatures Friday will be rather pleasant behind the front, with
highs topping out in the upper 70s and low 80s generally.

Some additional storms will attempt to develop over the weekend
(mainly in/around the terrain of west Texas and southeast New Mexico
due to upslope flow, where 30-50% chances exist), but heights
increase as ridging slowly builds back towards the region. A
warming trend develops such that by Sunday afternoon highs are
back in the mid 90s for most. Surface winds will remains
southerly/southeasterly, which will help moisture stick around,
creating somewhat muggy conditions. Nevertheless, by Monday
another incoming shortwave pushes the ridge off to the east. While
it appears this will do virtually nothing to improve temperatures
early next week, at least it may usher in some (relatively) more
widespread rain/storm chances Monday afternoon. Rain/storm chances
may continue into Tuesday afternoon, though the ENS and GEFS
ensembles differ as to how far east the sharpening dryline (and
thus better moisture) will be by that time.

Sprang

&&

.AVIATION...
(00Z TAFS)
Issued at 545 PM CDT Wed May 28 2025

VFR will prevail through the period with southerly winds. Storms
are forecast to develop toward the end of the current period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               65  91  62  80 /   0  20  30  10
Carlsbad                 65  93  64  81 /  10  30  30  30
Dryden                   68  95  71  85 /  10  10  40  50
Fort Stockton            67  95  67  82 /  10  30  40  50
Guadalupe Pass           64  86  61  77 /  10  30  30  40
Hobbs                    63  90  59  79 /   0  40  30  10
Marfa                    60  89  62  81 /  10  40  40  60
Midland Intl Airport     68  92  64  80 /   0  20  40  20
Odessa                   68  91  64  79 /   0  30  40  20
Wink                     67  95  65  81 /   0  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION...29

In the hours before

Special weather statement, May 28, 4:01 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
501 PM CDT Wed May 28 2025

TXZ277-278-282245-
Davis Mountains TX-Davis Mountains Foothills TX-
501 PM CDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES THROUGH 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Davis, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Indian
Lodge, and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3056 10404 3070 10397 3067 10352 3040 10362
TIME...MOT...LOC 2201Z 281DEG 16KT 3061 10390

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

29
Special weather statement, May 28, 4:47 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT Wed May 28 2025

TXZ277-278-282315-
Davis Mountains TX-Davis Mountains Foothills TX-
547 PM CDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES THROUGH
615 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine-Casparis Municipal Airport, or near Alpine, moving southeast
at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3040 10384 3054 10373 3043 10343 3021 10361
TIME...MOT...LOC 2247Z 301DEG 13KT 3043 10372

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

29

The radar

The Midland/Odessa radar (KMAF), 223 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brewster

When
May 28, 4:54 PM CST to 5:04 PM CST
Where
Brewster County, 0.91 mi NE of Alpine
Measured
0.75 in hail
Reported by
Public
Coordinates
30.380, -103.660

An MPING report of dime-size hail was received from the public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260635.